Serotonin syndrome associated with MDPV use: A case report

Josh Mugele, Kristine A. Nañagas, Laura M. Tormoehlen

Research output: Contribution to journalArticle

39 Scopus citations

Abstract

Serotonin syndrome is associated with use of certain street drugs, including methamphetamine, cocaine, and ecstasy. We describe a case of a woman who developed clinical findings consistent with serotonin syndrome after insufflation of 3,4-methylenedioxypyrovalerone (MDPV), a synthetic amphetamine. MDPV belongs to a group of substances called phenylethylamines, which are β-ketone analogs of other drugs of abuse, such as amphetamines and 3,4-methylenedioxymethamphetamine. She also received fentanyl initially during her hospitalization, which has also been associated with serotonin syndrome. In addition to benzodiazepines and supportive care, she was treated with cyproheptadine for 8 days, with slow resolution of her symptoms.

Original languageEnglish (US)
Pages (from-to)100-102
Number of pages3
JournalAnnals of Emergency Medicine
Volume60
Issue number1
DOIs
StatePublished - Jul 1 2012

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint Dive into the research topics of 'Serotonin syndrome associated with MDPV use: A case report'. Together they form a unique fingerprint.

  • Cite this